Reducing Pred 1/2 mg ,down to 17.5 from 20.Rhemy passed me over to Dr, who lets me do my own thing .Is this typical pred reduction symptoms

77 year old male,PMR since July'12.add.meds,Thyroxine, Allupurinol/gout since '83.After 3 tries to reduce-toofast, now on end of 17.5 session.During which not particularly pmr symptoms?some body aches also stiffness from rising after sitting.but extreme fatigue,some days. sleep night,naps ,noon,4pm,7pm.bed @ 10.At times unsteady,feeling woosey.some sharp pains in left eye odd days,Dr /optician checked OK,pain in right eye,but broken blood vessel in skin side of nose/eye.Still swim2xwk.walk 2xday-but all shorter now.Rhemy said no gout,Dr said stop Allup.2wk ago,beginning the reduction session-and the above.Does it have withdrawal effects? Is the above also typical Pred reduction symptoms? as if PMR symptoms can be typical !Be grateful for comments Dear friends-all in the same boat. John

4 Replies

oldestnewest
  • As far as I am concerned, your doctor letting you manage your steroid dose is a good thing. Most GPs seem to want you off the steroids like yesterday, and a too-fast reduction will only lead to the return of symptoms and possibly a flare.

    Only you know your own body and your reduction journey will not be the same as anyone else's. The idea is to find the lowest dose on which you are totally comfortable, stay there for at least a couple of weeks if not longer and then try a small reduction.

    It is going to be a slow crawl down if you want success, there is no use pretending otherwise and the mantra you need is 'the lower you go, the slower you go'. Bear in mind that both the 10mg and the 5mg doses seem to be sticking points for a whole lot of people.

    The fatigue? It seems to be a very common feature for a lot of auto-immune conditions. I'm on a low dose of Pred now and it is very much better, I can now stay awake for a whole day! But there have been times in the past when I have (reluctantly) got up to face another day and then once the absolutely necessary tasks have been done (breakfast and pills) I have just simply gone back to bed again.

    You are doing much more exercise than I can do even now, so congratulations there, but don't overdo it as that will cause payback which can be even nastier than the condition itself. When you get to the point where you know you should give up, then do so. Pushing through the pain just doesn't work.

    I wish you well - good reducing!

  • thank you polkadotcom, I should have also included that the reduction sessions are 1/2mg fortnightly.Any knowledge on Allupurinol withdrawal reaction? I had been taking 300mg daily since 1983? I write this just in case somebody else 'out' there has an idea.I am sorry to ask this,it sounds like searching for the Holy Grail,but...............

    Thanks again,and all the best with your efforts,John

  • Hello John

    Polkadot has given you good advice about Pred reduction, and perhaps someone will come along with experience of Alluprinol to answer your question. I don't have any personal experience with gout or its medication but as you say you've been taking the drug since 1983, it's obviously wise to reduce it very slowly indeed to alleviate any withdrawal problems. Perhaps someone will come along with personal experience to be more helpful. Have you tried researching for forums on gout either here on HealthUnlocked or the Patients Experience site experience.patient.co.uk/di...

  • scubadiver you have gotten great advise! I know we are all different, my doctor from day one has let me monitor my steroids and how my body is telling me to get off of them in a different time frame than the next person. I was stuck at 4 mg for a very long time, but I am one of those who does push through the pain,because for me, I am better excersising than not, especially when I am lifting weights. I am now down to 3.5mg for 5 weeks now, and doing pretty good!

You may also like...